Pennsylvania, 2021

Flash Flooding in Pennsylvania, July 12, 2021

July 12, 2021 · NWS BGM · 10 events in 3 counties and zones

A frontal boundary, coupled with an extremely warm and humid environment, produced another day of slow moving, torrential downpour producing thunderstorms over Northeast Pennsylvania. Stripes of 1 to 3 inch rainfall occurred over several parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal boundary, coupled with an extremely warm and humid environment, produced another day of slow moving, torrential downpour producing thunderstorms over Northeast Pennsylvania. Stripes of 1 to 3 inch rainfall occurred over several parts of the area. The greatest rain totals occurred over a large part of Bradford county where 3 to 5 inches accumulated in just a few ours. The region was again hit with major impacts from flash flooding of local creeks, streams and overwhelmed storm drainage systems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 12, 2:21 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 2:21 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
321 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Warm and humid conditions are anticipated today through
Wednesday with multiple chances of showers and thunderstorms.
Localized flash flooding will possible with these repeating
batches of rain. A few of the strongest storms could also
contain gusty winds.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
330 PM Update...

A flash flood watch has once again been issued for the Southern Tier
and through all of NE PA for this afternoon until 2 am. A weak
boundary has been dropping south and will likely stall along the
NY/PA border this afternoon and be a focal point for convection.
With mostly sunny skies across most of the CWA south of cortland
county, 2000+ J/kg of SBCAPE has developed along and S of the NY/PA
border. While the 700-500 mb RH is high, there is still about 500
DCAPE across NE PA so strong winds are possible in the strongest
storms tonight. Obs show that there are southerly to southeasterly
winds across NE PA into the southern Catskills and with the high
CAPE values, there is an outside chance of a brief tornado with any
cells that are able to stay isolated.

The bigger threat this afternoon and evening will be flash flooding.
heavy rains from yesterday and nearly saturated soils from all the
rain over the last two weeks, it will not take much rain to lead to
river and stream responses. PWATs are once again between 1.8 and 2
inches and long skinny CAPE means any storm that develops will
contain high rainfall rates. While rainfall will not be as
widespread as yesterday, some training of storms is possible along
the surface boundary along the NY/PA border. Convection starting to
form already is currently south of the regions that got the heaviest
rain last night but will have to be watched just in case they drift
north.

Tonight, showers and thunderstorms could continue across NE PA as a
weak LLJ forms and helps feed nocturnal convection but confidence is
not as high for where or if those storms can get going after 3Z.
Late tonight through tomorrow morning, we get a break from the rain
with patchy fog developing once again tonight. Tomorrow we will once
again have a threat for diurnal showers and thunderstorms. With the
tropical airmass still in place, heavy rainfall is once again a
threat. Dew points get up into the low to mid 70s tomorrow along
with highs in the mid 80s so the heat index will be high in valley
locations but not expected to reach advisory criteria.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
For Wednesday, upper level trough will move into the northeast U.S
with cooling at mid-levels above a very moist boundary layer.
Surface dewpoints will be in the lower 70s mainly in the eastern CWA
as maximum heating occurs in the afternoon. Mixed layer CAPEs will
be running around 1000 to 2000 J/kg across most of east central NY
and northeast PA on the NAM and 500 to 1000 J/kg on the GFS. 0-6 km
bulk shear is projected to range from 20 to 30 knots on the NAM and
a little weaker on the GFS. With the upper level wave pushing into
the upper ridge, precipitable water values will drop to around 1.5"
or below as the day progressses from west to east. NAMNest suggests
less coverage and more progressive thunderstorms and less potential
for flash flooding. So we will have likely POPs all CWA and concur
with SPC Marginal Risk mainly eastern NY and northeast PA as drier
air builds in earlier in the day in western NY.

Then for Wednesday night precipitation from this upper level feature
tapers off and moves to the east. A sliver of an upper level ridge
and weak surface feature will cross the region overnight into
Thursday morning. Then a southwest increasingly moist flow develops
Thursday afternoon. GFS tries to bring more scattered showers and
thunderstorms for most of central NY /northeast PA Thursday
afternoon. the 12z NAM and The 06z Euro and its ensemble means holds
off for precipitation Thursday afternoon. The CMC operational keeps
Thursday dry with its ensemble mean bringing very light QPF to
Finger Lakes late Thursday. We will go a bit lower than NBM on this
which does have slight chance POPs for the Finger Lakea area
Thursday pm.

Then for Thursday night all models are dry so again we will go with
a drier forecast than NBM which has only slight chance POPs.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Followed NBM fairly closely as another upper level trough and
associated surface feature moves into the region with more showers
and thunderstorms for Saturday and Saturday night. Upper level
trough presses into the northeast U.S on Sunday. Medium Range models
vary as to how deep the trough is and hence vary on how much
convection develops Sunday. By next Monday, models vary with some
having a closed low right over NY/PA to a closed low east of NY/PA
to a broad trough over our area. We will follow NBM during this time
of model divergence in solutions.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The shallow warm front continues to cause MVFR and occasional
Fuel Alternate conditions at ITH, SYR, and RME. While a few
showers are starting to develop SW of ELM, and these will
eventually mature into thunderstorms and move into the Southern
Tier and NE PA. ELM and ITH will be the first terminals to see
thunderstorms between 19Z and 21Z. These thunderstorms move east
and become multicellular as they approach BGM around 22Z.
Further south in NE PA, thunderstorms will be a bit more
isolated but will still be in the vicinity of AVP between 22z
and 01Z this evening. Some clearing may occur behind the storms
but overall with how much moisture there is, low ceilings and
some valley fog develops once again. ELM and BGM could see lower
cigs than what is in the TAFs but confidence was too low at
this time. The areas that see the most rain this evening will
have a better chance of seeing dense fog later tonight.

Outlook...

Tuesday afternoon through Wednesday...Busy pattern continues
with multiple waves of showers/thunderstorms and restrictions.

Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings at KELM.

Friday afternoon through Saturday...Chance of showers and
thunderstorms with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Tuesday for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Tuesday for NYZ022-024-045-
     055>057-062.

&&

SYNOPSIS...AJG/MDP
NEAR TERM...AJG
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...AJG
Hazardous weather outlook, Jul 12, 2:10 PM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 PM EDT Mon Jul 12 2021

NYZ009-015>018-023-025-036-037-044-046-131915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Otsego-
310 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms could lead to another round of heavy
rainfall and flash flooding on Tuesday. There is also a chance that
a few thunderstorms could have strong damaging winds on Tuesday as
well. For Wednesday, there is a continued chance for additional
strong to severe thunderstorms with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-045-055>057-062-PAZ038>040-043-044-047-048-072-131915-
Steuben-Chemung-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
310 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms could lead to another round of heavy
rainfall and localized flash flooding on Tuesday. There is also a
chance that a few thunderstorms could have strong damaging winds on
Tuesday as well. For Wednesday, there is a continued chance for
additional strong to severe thunderstorms with locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NICOSIA

In the hours before

Special weather statement, Jul 12, 5:05 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
605 PM EDT Mon Jul 12 2021

NYZ056-PAZ039-122230-
Broome-Susquehanna-
605 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BROOME AND
NORTHWESTERN SUSQUEHANNA COUNTIES...

At 605 PM EDT, a strong thunderstorm was located near Brackney, or 8
miles northwest of Montrose, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Kirkwood, Conklin, Hallstead, New Milford, Great Bend, Friendsville,
Brackney, Salt Springs State Park, Lakeside and Hickory Grove.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4191 7606 4204 7600 4205 7562 4181 7567
TIME...MOT...LOC 2205Z 276DEG 17KT 4195 7596

AJG
Special weather statement, Jul 12, 5:31 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
631 PM EDT Mon Jul 12 2021

NYZ056-057-PAZ039-040-122315-
Broome-Delaware-Susquehanna-Northern Wayne-
631 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROOME...
SOUTHWESTERN DELAWARE...NORTHEASTERN SUSQUEHANNA AND NORTHWESTERN
WAYNE COUNTIES...

At 631 PM EDT, a strong thunderstorm was located near Hallstead, or 8
miles north of Montrose, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Kirkwood, Conklin, Susquehanna, Deposit, Susquehanna Depot,
Hallstead, New Milford, Great Bend, Ararat and Lanesboro.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4190 7593 4206 7592 4206 7532 4180 7539
TIME...MOT...LOC 2231Z 270DEG 18KT 4195 7582

AJG
Local storm report, Jul 12, 5:47 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       2 SE ENDWELL            42.09N 76.00W
07/12/2021  M2.06 INCH       BROOME             NY   PUBLIC

            PUBLIC REPORT PASSED ALONG THROUGH NWS CHAT.

&&
Local storm report, Jul 12, 5:52 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
652 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HEAVY RAIN       1 NNW VESTAL CENTER     42.04N 76.02W
07/12/2021  M2.59 INCH       BROOME             NY   TRAINED SPOTTER

&&
Local storm report, Jul 12, 5:53 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FLASH FLOOD      2 WSW VESTAL CENTER     42.02N 76.05W
07/12/2021                   BROOME             NY   PUBLIC

            ROADS FLOODED.

&&
Special weather statement, Jul 12, 6:29 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
729 PM EDT Mon Jul 12 2021

PAZ038-130000-
Bradford-
729 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRADFORD COUNTY...

At 729 PM EDT, a strong thunderstorm was located over Springfield, or
near Troy, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Athens, Towanda, Troy, Sheshequin, Ulster, Litchfield, North Towanda,
Springfield, West Burlington and Monroe.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4177 7687 4192 7687 4197 7643 4170 7643
TIME...MOT...LOC 2329Z 265DEG 14KT 4184 7677

AJG

The radar

The Binghamton radar (KBGM), 66 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 12, 6:40 PM EST to 8:45 PM EST
Where
Bradford County, 0.5 mi NW of Ridgebury to 0.94 mi NE of Ridgebury
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
41.976, -76.726

Several roads, along with a few houses were flooded between Ridgebury and Columbia Crossroads.

Flash Flood, Susquehanna

When
July 12, 7:00 PM EST to 8:30 PM EST
Where
Susquehanna County, Brackney to 1.13 mi N of Brackney
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.980, -75.920

Roads were flooded in the area.

Flash Flood, Bradford

When
July 12, 7:40 PM EST to 8:30 PM EST
Where
Bradford County, 2.05 mi W of Fassett to 2.35 mi W of Fassett
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
41.980, -76.810

Water was surrounding homes near Gillett. Evacuation of residents was underway.

Flash Flood, Bradford

When
July 12, 8:00 PM EST to 8:45 PM EST
Where
Bradford County, Ulster to 1.14 mi WNW of Ulster
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.850, -76.500

Flash flooding had caused a mudslide across Route 220 to the south of Ulster.

Flash Flood, Bradford

When
July 12, 8:08 PM EST to 8:45 PM EST
Where
Bradford County, 0.69 mi S of North Towanda to 0.32 mi NW of North Towanda
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.770, -76.450

Water was pouring into a few homes in Towanda.

Flash Flood, Wayne

When
July 12, 8:11 PM EST to 10:00 PM EST
Where
Wayne County, 2.17 mi ESE of Sherman to 2.37 mi ESE of Sherman
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.970, -75.390

Road flooding was observed in several locations.

Flash Flood, Bradford

When
July 12, 8:29 PM EST to 10:40 PM EST
Where
Bradford County, Franklindale to 0.59 mi W of Franklindale
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.700, -76.550

Several roads were flooded with water and mudslide debris near Franklindale.

Flash Flood, Bradford

When
July 12, 8:30 PM EST to 8:45 PM EST
Where
Bradford County, Ulster to 0.57 mi S of Ulster
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
41.850, -76.500

Route 220 near Ulster was reported to be washed out and partially collapsed.

Flash Flood, Bradford

When
July 12, 8:30 PM EST to 8:45 PM EST
Where
Bradford County, 2.07 mi S of Milan to 2.83 mi S of Greenes Lndg
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.890, -76.500

Roads were closed due to severe flooding in the area.

Flash Flood, Bradford

When
July 12, 9:00 PM EST to 10:45 PM EST
Where
Bradford County, 0.69 mi S of New Albany to 1.21 mi NW of New Albany
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
41.590, -76.430

Route 220 was flooded and possibly washed away.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975016, 975017, 975019, 975020, 975021, 975018, 975022, 975023, 975024, 975025.